Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 124, NWS Topeka, KS

June 8, 2005Douglas County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 8, 2005, 7:02 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 7:02 PM CDT (00:02 UTC)
Expired
Jun 8, 2005, 7:45 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Franklin County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2276 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 090003
SVRTOP
KSC045-059-090045-
/O.NEW.KTOP.SV.W.0124.050609T0002Z-050609T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 745 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTHWEST OF POMONA...OR ABOUT 14 MILES
  WEST OF OTTAWA...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OTTAWA...
  POMONA...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3879 9552 3857 9551 3860 9506 3878 9506

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:10 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 8, 3:10 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT WED JUN 8 2005

.DISCUSSION...

TIMING OF SIGNIFICANT CONVECTION AND POTENTIAL HEAVY RAINFALL MAIN
CONCERNS.

SHORT TERM...HAVE ISSUED A FLOOD WATCH DUE TO HIGH PRECIPITABLE
WATER VALUES AND THETA E RIDGE ESTABLISHED OVERNIGHT OUR AREA. LOW
LVL INFLOW NOT ALL THAT HIGH...AND NAM SEEMS UNREASONABLY HIGH WITH
QPF. HOWEVER BACKBUILDING CONVECTION INTO THE AREA WITH STRONGER
STORMS SEEMS LIKELY...AND WITH EXPECTED RAINS NEAR OR EXCEEDING
INDEX VALUES...A FLOOD WATCH SEEMS PRUDENT THROUGH THE NIGHT. MAY
HAVE ACTUALLY TWO EPISODES OF CONVECTION...FIRST WITH BACKBUILDING
STRONG TO SEVERE STORMS THIS EVENING...THEN, DEPENDING ON OUTFLOWS
FROM THIS CONVECTION...MORE EXPECTED LATER TONIGHT WITH FRONTAL
BOUNDARY IN THE AREA. RUC SHOWS SRN END OF NORTHEAST EJECTING WAVE
PASSING NEAR AREA LATE EVENING AND AFTER MIDNIGHT. THIS COULD
ENHANCE THE THUNDERSTORM POTENTIAL LATER, FURTHER NORTH IN CWA, AS
LOW LVL FLOW RETURNS TO THE SOUTHEAST THERE. LOWS TONIGHT LITTLE
CHANGED FROM PREVIOUS ISSUANCE...AND WINDS WITH OUTFLOW BOUNDARIES
ANYONES GUESS...BUT TRIED TO TREND TOWARD A SOUTHEAST FLOW ALL
AREAS BY LATE TONIGHT.

LONGER TERM...LARGE SCALE PATTERN INTO EARLY NEXT WEEK FEATURES
LARGE SCALE TROUGH ACROSS THE WESTERN U.S. AND RIDGE ALONG THE EAST
COAST.  OF COURSE THIS MEANS SEASONALLY STRONG SWLY FLOW ACROSS
CENTRAL PLAINS INTO MONDAY WITH STALLED OUT SURFACE BOUNDARY...AND
PLENTY OF LOW-LEVEL MOISTURE IN THE VICINITY.  GIVEN THIS...EXPECT
SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE
PERIOD...AND ASSOCIATED HEAVY RAIN/FLASH FLOOD THREAT.  TIMING OF OF
MORE SIGNIFICANT WAVES COMING OUT OF SOUTHWEST TROUGH IS
DIFFICULT...PARTICULARLY CONSIDERING RUN TO RUN VARIABILITY SHOWN BY
GFS...HOWEVER...FRIDAY AND FRIDAY NIGHT LOOKS TO HAVE A DECENT
SHORTWAVE TROUGH AND STRONGER SHEAR MOVING THROUGH AND ASSOCIATED
HIGHER THREAT FOR SIG SEVERE.

NOT SURPRISINGLY...LONG RANGE MODELS TRY TO BREAK DOWN THIS LONGWAVE
PATTERN IN DIFFERENT WAYS...BUT ALL WOULD INDICATE THAT BY THE
MIDDLE OF NEXT WEEK...A DIFFERENT PATTERN WILL SETUP AND CHANCES FOR
PRECIPITATION WILL DECREASE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A
LINE FROM ABILENE TO MANHATTAN TO HOLTON FROM 6 PM THIS EVENING
UNTIL 7 AM THURSDAY.

&&

SK/GP
Hazardous weather outlook, Jun 8, 5:25 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT WED JUN 8 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-091012-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
525 PM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS PARTS OF CENTRAL...EAST
CENTRAL...AND NORTHEAST KANSAS THIS EVENING.  WITH EXTREME
INSTABILITY IN PLACE...SOME OF THESE THUNDERSTORMS WILL BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.  AN ISOLATED TORNADO OR TWO ARE
ALSO POSSIBLE INTO THE EVENING HOURS.  THE BEST CHANCE OF SEVERE
WEATHER WILL BE EAST OF A LINE FROM ABILENE TO MANHATTAN TO
MARYSVILLE.  ADDITIONALLY VERY HEAVY RAINFALL...WILL BE POSSIBLE
GENERALLY ALONG AND SOUTH OF A LINE FROM ABILENE TO MANHATTAN TO
HOLTON.

AS THE NIGHT PROGRESSES...THE PRIMARY THREAT WILL TRANSITION MORE TO
HEAVY RAINFALL...WITH FLOODING RAINS BECOMING THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL PERIODS OF THUNDERSTORMS FROM THURSDAY THROUGH
MONDAY.  SOME OF THESE STORMS WILL BE SEVERE...AND CONTAIN HEAVY
RAINFALL.  THE BEST CHANCE FOR THE MOST SIGNIFICANT SEVERE WEATHER
APPEARS TO BE FRIDAY INTO FRIDAY NIGHT.  HOWEVER...WITH SIGNIFICANT
MOISTURE IN PLACE...A NEARLY STATIONARY BOUNDARY...AND SEASONALLY
STRONG UPPER LEVEL WINDS...SEVERAL BOUTS OF SEVERE WEATHER ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 8, 5:55 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 W OSAGE CITY          38.63N 95.86W
06/08/2005  1.00 INCH        OSAGE              KS   TRAINED SPOTTER

&&

DENNIS
Local storm report, Jun 8, 6:13 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 W OSAGE CITY          38.63N 95.86W
06/08/2005  0.88 INCH        OSAGE              KS   TRAINED SPOTTER

&&

DENNIS
Local storm report, Jun 8, 6:23 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 S BURLINGAME          38.72N 95.83W
06/08/2005  1.00 INCH        OSAGE              KS   TRAINED SPOTTER

0620 PM     HAIL             2 W PERRY               39.08N 95.43W
06/08/2005  1.75 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&

DENNIS
Local storm report, Jun 8, 6:35 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 E TOPEKA              39.05N 95.66W
06/08/2005  0.75 INCH        SHAWNEE            KS   TRAINED SPOTTER

&&

DENNIS
Local storm report, Jun 8, 6:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             TOPEKA                  39.05N 95.68W
06/08/2005  1.00 INCH        SHAWNEE            KS   AMATEUR RADIO

            GAGE AND 470

&&

DENNIS
Local storm report, Jun 8, 6:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             TOPEKA                  39.05N 95.68W
06/08/2005  1.00 INCH        SHAWNEE            KS   NWS EMPLOYEE

            43RD AND CALIFORNIA

&&

DENNIS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:11 PM CDTTornado WarningTOPDouglas, Franklin49 min
Jun 8, 7:14 PM CDTSevere Thunderstorm WarningTOPJefferson46 min
Jun 8, 7:15 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee60 min
Jun 8, 7:29 PM CDTSevere Thunderstorm WarningTOPJackson17 min
Jun 8, 7:46 PM CDTFlash Flood WarningTOPLyon119 min
Jun 8, 7:59 PM CDTSevere Thunderstorm WarningTOPFranklin31 min
Jun 8, 8:09 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee51 min
Jun 8, 8:09 PM CDTSevere Thunderstorm WarningTOPFranklin40 min
Jun 8, 8:42 PM CDTSevere Thunderstorm WarningTOPJackson48 min
Jun 8, 8:50 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee40 min
Jun 8, 8:57 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.